Georgia, 2010Hail and Damaging Winds in Georgia, March 21, 2010
March 21, 2010 · NWS FFC · 3 events in 2 counties and zones
S. from the 21st into the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very deep upper low was moving through the mid-south and southeast U.S. from the 21st into the 22nd. The associated surface low was suppressed very far south along the central and eastern Gulf Coast, with an occluded front stretching north from the surface low. The occluded front moved across Georgia during the late afternoon and evening hours of the 21st. The far suppression of the surface low and the associated deeper moisture greatly limited the severe threat with this system, although impressive shear and dynamics were noted. A very narrow line of showers and a few thunderstorms accompanied the occluded front during the late afternoon and evening hours. Gusty winds associated with this line of showers and thunderstorms blew down a few trees in Forsyth and Lumpkin county of northeast Georgia. Pea to nickel-size hail also occurred with the stronger cells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 21, 5:30 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 21, 5:30 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT SUN MAR 21 2010
.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CURRENT RADAR LOOP SHOWS ISOLATED TO SCATTERED SHOWERS OVER THE AREA
WITH A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING IN FROM
ALABAMA. THIS LINE IS RIGHT ALONG THE COLD FRONT AND IS EXPECTED TO
BE EAST OF OUR AREA BY 06Z MON. CURRENTLY THESE STORMS DO NOT LOOK
SEVERE AND THEY WILL BE MOVING INTO A MORE STABLE ENVIRONMENT SO NOT
EXPECTING MORE THAN JUST ISOLATED THUNDER THROUGH 06Z. ONCE THE
FRONT MOVES THROUGH GOOD BACKSIDE MOISTURE WILL WRAP AROUND THE MAIN
SURFACE LOW AND CONTINUE TO KEEP RAIN OVER THE AREA THROUGH EARLY
TUE MORNING (MAINLY OVER N GA). THERE IS A 50-60KT LLJ MOVING OVER
THE STATE JUST AHEAD OF THE LINE WITH SOME OF THESE WINDS MIXING
DOWN TO THE SURFACE. HAVE SEEN GUST IN THE 20-25KT RANGE WITH
ISOLATED GUST IN THE 30KT RANGE. STILL LOOKS LIKE THINGS ARE BELOW
WIND ADVISORY CRITERIA AND THE LLJ IS EXPECTED TO WEAKEN AS IT MOVES
NE THROUGH 00Z. THERE HAS ALSO BEEN NOT MUCH PRECIP WITH THIS AS
MOST PLACES HAVE SEEN 0.1-0.2 INCHES OF RAIN SO FAR. SHOULD SEE
ANOTHER 0.5 INCH AS THE LINE PASSES THROUGH LATER THIS EVENING BUT
STILL NOT ENOUGH TO CAUSE ANY CONCERN FOR FLOODING. THERE IS A LOW
LEVEL COLD POOL THAT IS ASSOCIATED WITH THE UPPER LOW WITH H8 TEMPS
AROUND -5C OVER NORTH GA MONDAY MORNING. MAY SEE SOME RAIN/SNOW MIX
ACROSS THE N GA MOUNTAINS MON MORNING (AREAS MAINLY ABOVE 2500 FT).
THE LAST OF THE WRAP AROUND MOISTURE FINALLY MOVES OUT TUES MORNING
WITH SKIES CLEARING OUT AFTER THAT.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A HIGH PRESSURE RIDGE BEGINS BUILDING INTO THE STATE FROM THE
SOUTHERN PLAINS/NORTHERN GULF TUE AND DOMINATED THE WEATHER PATTERN
THROUGH THE END OF THE WEEK. LOOKS LIKE WE WILL START TO SEE SOME
INCREASED MOISTURE FRI MORNING FROM THE NEXT FRONTAL SYSTEM THAT IS
EXPECTED TO MOVE IN FRI AFTERNOON/EVENING. IT LOOKS TO MOVE THROUGH
VERY QUICKLY AND DOES NOT SEEM TO HAVE MUCH INSTABILITY WITH IT
EITHER. FOR NOW WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE FORECAST
FOR FRI AFTERNOON/EVENING.
01
&&
.AVIATION...
DEEP CLOSED UPPER LOW ACROSS THE MID-SOUTH WILL CONTINUE MOVING
TOWARD THE SE U.S. A LEADING SFC COLD FRONT EXTENDED FROM NW TO WC
GA AT 22Z...AND WILL MOVE QUICKLY INTO EAST GA THIS EVENING. A
NARROW LINE OF +SHRA AND ISOLD +TSRA WITH 27020G30KT WILL ACCOMPANY
THE FRONT...MOVING PAST ATL BY 00Z AND AHN BY 01Z. SCT SHRA WILL
CONTINUE AHEAD OF THE FRONT ACROSS EAST GA UNTIL THE LINE PASSES. A
LARGE POCKET OF COLD AIR AT 850MB WRAPS INTO THE BACK SIDE OF THE
UPPER LOW AND HELPED PRODUCE A LARGE AREA OF MODERATE TO HEAVY SNOW
ACROSS N TX AND THE ARKLATEX REGION. THIS POCKET OF COLD AIR WILL
SPREAD ACROSS N GA AFT 04Z...AND REMAIN IN PLACE THROUGH TAF VALID
PERIOD. COLD AIR SC WILL QUICKLY SPREAD ACROSS THE CWA AFT 04Z...AND
REMAIN IN PLACE THROUGH THE REMAINDER OF THE PERIOD AS THE CENTER OF
THE UPPER LOW DRIFTS NEAR THE AREA. AFT SHRA MOVE PAST TAF
SITES...BRIEF DRY SLOT WILL YIELD A VERY BRIEF SCT PERIOD FROM ATL
SOUTHWARD THROUGH 02Z...WITH MVFR SC SETTLING IN AFT 04Z. TAF VALID
PERIOD WILL GENERALLY BE CHARACTERIZED BY MVFR CIGS AND VFR VSBY AFT
SHRA/TSRA EXIT THE AREA. COLD AIR ALOFT AND PROXIMITY OF UPPER LOW
WILL LIKELY YIELD SHRA FOR MON AFTERNOON. ANY SNOW SHOULD REMAIN
NORTH OF ATL. SE-SSE WINDS 15-20KTS IN ADVANCE OF LINE OF SHRA/TSRA
BECOME SW-WSW 10-15KTS BEHIND...WHICH WILL HOLD MOST OF REMAINDER OF
TAF VALID PERIOD...EXCEPT AS NOTED ABOVE IN SHRA/TSRA ACTIVITY.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 39 50 38 65 42 / 70 40 20 5 0
ATLANTA 37 49 39 63 45 / 40 30 10 5 0
BLAIRSVILLE 37 44 37 57 41 / 70 40 30 5 0
CARTERSVILLE 34 50 39 63 39 / 40 40 30 5 0
COLUMBUS 40 53 42 65 44 / 20 20 5 5 0
GAINESVILLE 38 47 39 61 44 / 60 40 30 5 0
MACON 40 55 40 68 41 / 40 20 5 5 0
ROME 37 46 43 63 40 / 50 50 30 5 0
PEACHTREE CITY 35 49 36 63 38 / 40 30 10 5 0
VIDALIA 44 61 44 70 47 / 40 10 5 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/19
Hazardous weather outlook, Mar 21, 5:15 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT SUN MAR 21 2010
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
615 PM EDT SUN MAR 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS EVENING AND TONIGHT.
ISOLATED THUNDERSTORMS EXPECTED DURING THE EVENING.
.SYNOPSIS...
A DEEP CLOSED UPPER LEVEL LOW WILL TRACK FROM THE MID-SOUTH INTO THE
SOUTHEAST U.S MONDAY...THEN DRIFT SLOWLY NORTHEAST OF THE AREA
TUESDAY THROUGH WEDNESDAY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS EVENING WILL BE ISOLATED
CLOUD-TO-GROUND LIGHTNING STRIKES...WIND GUSTS TO 40 MPH...AND
PEA-SIZED HAIL. THUNDERSTORMS WILL BE PRIMARILY CONFINED TO A NARROW
10-15 MILE WIDE LINE THAT WILL TRACK ACROSS WEST GEORGIA BETWEEN 5
PM AND 7 PM AND EAST GEORGIA BETWEEN 7 PM AND 9 PM EDT.
.DISCUSSION...
A DEEP CLOSED UPPER LOW WAS TRACKING ACROSS THE MID-SOUTH INTO THE
SOUTHEAST U.S. A SURFACE LOW PRESSURE SYSTEM AND ASSOCIATED COLD
FRONT ACCOMPANYING THE SYSTEM WAS MOVING ACROSS GEORGIA SUNDAY
EVENING. A NARROW LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL
ACCOMPANY THE FRONT THROUGH NORTH AND PARTS OF CENTRAL GEORGIA THIS
EVENING. THE MAIN CONCERN WITH THIS ACTIVITY WILL BE WIND GUSTS TO
40 MPH AS CONVECTIVE ACTIVITY IS ABLE TO TAP INTO A STRONG LOW-LEVEL
JET JUST ABOVE THE SURFACE. AS THE UPPER LOW MOVES CLOSER TO THE
AREA LATE TONIGHT AND MONDAY...A LARGE POCKET OF COLD AIR IN THE
BOUNDARY LAYER WILL SPREAD ACROSS NORTH AND CENTRAL GEORGIA. 850MB
TEMPERATURES WILL DROP TO AS LOW AS -6C ACROSS NORTH GEORGIA MONDAY.
THE COLD TEMPERATURES ALOFT COMBINED WITH DEEPER WRAP AROUND
MOISTURE...WILL ALLOW FOR SCATTERED RAIN SHOWERS AND SNOW SHOWERS
ACROSS NORTH GEORGIA MONDAY. A LIGHT DUSTING OF SNOW IS POSSIBLE AT
THE HIGHER ELEVATIONS...BUT THE GROUND WILL BE TOO WARM TO SUPPORT
SNOW ACCUMULATIONS ELSEWHERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE OF SNOW MONDAY ACROSS NORTH GEORGIA. A LIGHT
DUSTING OF SNOW WILL BE POSSIBLE IN THE HIGHER ELEVATIONS OF THE
NORTH GEORGIA MOUNTAINS. THERE WILL BE A CHANCE OF THUNDERSTORMS ON
FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
19
In the hours before
Special weather statement, Mar 21, 4:33 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT SUN MAR 21 2010
GAZ052-053-066-067-078-079-089>091-212215-
533 PM EDT SUN MAR 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN CHATTAHOOCHEE...MARION...MUSCOGEE...HARRIS...TALBOT...TROUP...
MERIWETHER...HEARD AND COWETA COUNTIES UNTIL 615 PM EDT...
AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HILLCREST TO KENWOOD...MOVING NORTHEAST
AT 35 MPH.
WIND GUSTS OF 35 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
CHATTAHOOCHEE...MARION...MUSCOGEE...HARRIS...TALBOT...TROUP...
MERIWETHER...HEARD AND COWETA COUNTIES THROUGH 615 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE EELBECK/WEST FORT
BENNING...VISTA TERRACE...COLUMBUS METROPOLITAN AIRPORT...HIGHLAND
PARK...SAINT MARYS HILLS...BENNING PARK...BENNING HILLS...BATTLE
PARK...CUSTER ROAD TERRACE...SAND HILL...NORTH FORT BENNING...
MULBERRY GROVE...FORTSON...SMITHS CROSSROAD AND BAUGHS CROSSROADS.
Special weather statement, Mar 21, 5:17 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
617 PM EDT SUN MAR 21 2010
GAZ043-044-053>056-067>069-079-212300-
617 PM EDT SUN MAR 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TALBOT...UPSON...PIKE...MERIWETHER...SPALDING...COWETA...
FAYETTE...CLAYTON...DOUGLAS AND FULTON COUNTIES UNTIL 700 PM EDT...
AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROSCOE TO 5 MILES SOUTH OF FLINT HILL...
MOVING NORTHEAST AT 35 MPH.
WIND GUSTS OF 40 MPH AND PEA SIZED HAIL ARE LIKELY AS THESE STORMS
MOVE ACROSS TALBOT...UPSON...PIKE...MERIWETHER...SPALDING...COWETA
...FAYETTE...CLAYTON...DOUGLAS AND FULTON COUNTIES THROUGH 700 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OLIVE
BRANCH...BAUGHVILLE...HARRIS CITY...WARM SPRINGS..LUTHERSVILLE...
GREENVILLE...ARNCO-SARGENT...PLANT YATES...ROSCOE...MORELAND...
NEWNAN...FLINT HILL...ROCKY MOUNT...RALEIGH AND DUNAWAY GARDENS.
Special weather statement, Mar 21, 6:05 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
705 PM EDT SUN MAR 21 2010
GAZ032>035-044>048-054>059-068>071-081-082-212345-
705 PM EDT SUN MAR 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CRAWFORD...BIBB...UPSON...PIKE...MONROE...LAMAR...SPALDING...
BUTTS...JASPER...FAYETTE...HENRY...CLAYTON...NEWTON...ROCKDALE...
WALTON...DEKALB...COBB...BARROW...GWINNETT AND FULTON COUNTIES UNTIL
745 PM EDT...
AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VININGS TO 8 MILES SOUTH OF ROWLAND...
MOVING EAST AT 40 MPH.
WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
CRAWFORD...BIBB...UPSON...PIKE...MONROE...LAMAR...SPALDING...BUTTS...
JASPER...FAYETTE...HENRY...CLAYTON...NEWTON...ROCKDALE...WALTON...
DEKALB...COBB...BARROW...GWINNETT AND FULTON COUNTIES THROUGH 745 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROWLAND...
CONCORD...KENWOOD...ATWATER...CREST...SUNNYSIDE...SPREWELL BLUFF
STATE PARK...HILLTOP...LIFSEY SPRINGS...HOLLONVILLE...WILLIAMSON...
ZEBULON...BIRDIE...VAUGHN AND ZETELLA.
Special weather statement, Mar 21, 6:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EDT SUN MAR 21 2010
GAZ013>015-021>023-033>035-037-045>049-220030-
753 PM EDT SUN MAR 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN NEWTON...ROCKDALE...MORGAN...WALTON...DEKALB...OCONEE...BARROW...
GWINNETT...FORSYTH...CHEROKEE...HALL...PICKENS...DAWSON...LUMPKIN AND
FULTON COUNTIES UNTIL 830 PM EDT...
AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JASPER TO LITHONIA...MOVING EAST AT 35 MPH.
WIND GUSTS OF 40 MPH AND PEA SIZED HAIL ARE LIKELY AS THESE STORMS
MOVE ACROSS NEWTON...ROCKDALE...MORGAN...WALTON...DEKALB...OCONEE...
BARROW...GWINNETT...FORSYTH...CHEROKEE...HALL ...PICKENS...DAWSON...
...LUMPKIN AND FULTON COUNTIES THROUGH 830 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE EDGEWOOD...BUCKHEAD...MOUNTAIN
PARK...MECHANICSVILLE...SNAPFINGER...BELMONT...PINE LAKE...
SCOTTDALE...AVONDALE ESTATES...CLARKSTON...TUCKER...DORAVILLE
...CHAMBLEE...DUNWOODY AND VIRGINIA HIGHLAND.
Thunderstorm Wind, Forsyth
- When
- March 21, 7:10 PM EST to 7:17 PM EST
- Where
- Forsyth County, Cumming to Coal Mtn
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.200, -84.150
The Forsyth County Emergency Management Director reported that four trees were blown down in the Cumming area.
Thunderstorm Wind, Lumpkin
- When
- March 21, 7:45 PM EST to 7:50 PM EST
- Where
- Lumpkin County, Auraria to Turners Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 34.470, -84.030
The Lumpkin County 911 Center reported that at least six trees were down across the county, especially in the Dahlonega area. Power was out from a downed power line in the Georgia Highway 52 area near Dahlonega.
Hail, Lumpkin
- When
- March 21, 7:45 PM EST to 7:50 PM EST
- Where
- Lumpkin County, Dahlonega to Porter Spgs
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.530, -83.980
WSB Television of Atlanta relayed a report of nickel-sized hail from the Dahlonega area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, March 21, 2010$30,000 · 60 kt wind · 1 event
- Winter Weather in Texas, March 21, 201014 events
- Astronomical Low Tide in Louisiana, March 21 to 22, 20106 events
- Winter Weather in Arkansas, March 21, 20104 events
- Astronomical Low Tide in Texas, March 21, 20102 events
- Hail and Damaging Wind in Florida, March 21, 2010$10,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 21, 20102 events
- Hail and Damaging Wind in South Carolina, March 21, 20101 in hail · 2 events
- Heavy Rain in Hawaii, March 21 to 22, 20102 events
- Heavy Snow in Oklahoma, March 21, 20101 event
- High Wind in Montana, March 21, 201064 kt wind · 1 event
- Flood in Missouri, March 21 to 22, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220721, 220719, 220720.